Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2017, 1:24 PM EDT for Candler County, Evans County, Tattnall County, Georgia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2017, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 15, 2017, 2:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Candler County, GA, Evans County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WUUS52 KCHS 151724
SVRCHS
GAC043-109-267-151830-
/O.NEW.KCHS.SV.W.0082.170715T1724Z-170715T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
124 PM EDT SAT JUL 15 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Evans County in southeastern Georgia...
Candler County in southeastern Georgia...
Tattnall County in southeastern Georgia...
* Until 230 PM EDT
* At 124 PM EDT, a severe thunderstorm was located 7 miles southwest
of Metter, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Collins, Cobbtown and Manassas.
This warning includes I-16 between mile markers 101 and 102, and near
mile marker 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3238 8213 3234 8194 3211 8205 3219 8219
3223 8221 3228 8223 3230 8223
TIME...MOT...LOC 1724Z 294DEG 8KT 3232 8215
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
184
WWUS52 KCHS 151747
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
147 PM EDT SAT JUL 15 2017
GAC043-109-151756-
/O.CAN.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Evans GA-Candler GA-
147 PM EDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EVANS AND CANDLER COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 3228 8218 3230 8211 3228 8203 3220 8201
3211 8205 3219 8219 3223 8221 3226 8221
TIME...MOT...LOC 1746Z 318DEG 6KT 3223 8218
$$
GAC267-151830-
/O.CON.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Tattnall GA-
147 PM EDT SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR TATTNALL COUNTY...
At 146 PM EDT, a severe thunderstorm was located 8 miles east of
Lyons, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Collins, Cobbtown and Manassas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3228 8218 3230 8211 3228 8203 3220 8201
3211 8205 3219 8219 3223 8221 3226 8221
TIME...MOT...LOC 1746Z 318DEG 6KT 3223 8218
HAIL...1.00IN
WIND...60MPH
$$577
WWUS52 KCHS 151807
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
207 PM EDT SAT JUL 15 2017
GAC267-151830-
/O.CON.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Tattnall GA-
207 PM EDT SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR TATTNALL COUNTY...
At 207 PM EDT, a severe thunderstorm was located 8 miles north of
Reidsville, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Collins and Manassas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3228 8218 3220 8201 3211 8205 3219 8219
3223 8221 3226 8221
TIME...MOT...LOC 1807Z 294DEG 8KT 3221 8213
HAIL...0.75IN
WIND...60MPH
$$894
WWUS52 KCHS 151830
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
230 PM EDT SAT JUL 15 2017
GAC267-151840-
/O.EXP.KCHS.SV.W.0082.000000T0000Z-170715T1830Z/
Tattnall GA-
230 PM EDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR TATTNALL COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3228 8218 3220 8201 3211 8205 3219 8219
3223 8221 3226 8221
TIME...MOT...LOC 1830Z 294DEG 8KT 3219 8208
$$
NEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:39 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 15, 10:39 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1039 AM EDT Sat Jul 15 2017 .SYNOPSIS... Atlantic high pressure will weaken across the area today and tonight, as a weak cold front stalls inland through early next week, then dissipates as high pressure builds back in through midweek. && .NEAR TERM /THROUGH TONIGHT/... Minimal changes with this update as everything appears on track. For today: The strong mid level ridge of recent days is still nearby, but in a weaker state as it has been nudged southward by the eastern trough. A similar transition will also take place at the surface, as the Atlantic ridge has been displaced to the S-SE in advance of a cold front that will become stationary across the upstate of SC and far northern GA by sunset. We're looking at better rain chances with the lower heights aloft and the proximity to the surface front, combined with higher moisture content as PWat climbs back to more typical mid July levels near 2 inches. Meso-scale boundaries will be the main triggers for convection, which for most of us will take until 1-2 pm when we reach our convective temps. Scattered coverage will suffice N and NW, with isolated activity S and SE. Given the higher moisture availability and storm motion only around 5 kt, locally heavy rains will occur in some of the storms. Also, the thermodynamics are actually quite favorable for t-storms; such as LI's -6 to -8C, SBCAPE of 2500-3000 J/kg, and TTI's near 50. Strong or even severe winds are probable in a couple of storms due to DCAPE of 1200-1600 J/kg and Windex of 60 kt or stronger. Our 850 mb temps and low level thickness are very similar to yesterday, and prior to convection this will allow for max temps again 90-95F away from the immediate coast. When mixed with dew points in the lower and middle 70s it equates to apparent temps near 105F in many places. Tonight: Heights continue to lower upstairs as short waves arrive within the eastern trough. The stationary front is still off to the NW, but considerable pooling of moisture will persist across the area, with PWat of at least 2 inches. This will allow for convection to persist through the night, especially if upstream activity is able to move in, which various model guidance suggest will happen. For now we have maintained chance PoP N and NW with slight chance S and SE. However if there is a consolidation of upstream convection that moves in, convective chances would be higher. Any strong or severe risk is extremely low as SBCAPE's and DCAPE's diminish and CINH increases. Overnight lows will average above normal, although the diurnal curve certainly could require adjustments pending the timing and coverage of convection. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... Upper level trough will remain across the eastern US into early next week. H5 vort maxes rounding the base of the trough could provide for periods of increasingly unsettled weather mainly Sunday and Monday, but timing and strength details are difficult to pin down days in advance. Sunday and Monday: Deep moisture ahead of a boundary undergoing frontolisis inland will bring PWATs near or above 2 inches Sunday and Monday. With a conditionally unstable profile and little inhibition, convection should develop readily with daytime heating, with heavy rainfall and frequent cloud to ground lightning being the primary concerns in storms. Gusty winds and mostly small hail are also feasible, but no significant severe threat is foreseen. Convection will generally wane overnight, though isolated to scattered storms are still possible, especially if one of the afore mentioned disturbances aloft moves thorough after dark. Temps will be near to a couple degrees below normal as ample cloud cover combats the otherwise warm airmass in place. Tuesday: Mid level subsidence will begin to build in Tuesday, which will act to decrease deep layer moisture content, but will also increase the potential for diabatic effects/evaporative cooling within storm cores promoting stronger downburst winds. More abundant sunshine than the previous days should also result in warmer daytime temps and the associated greater thermodynamic instability compared to the previous two days of the period. Overall convective threat will be predicated on the existence of sufficient convective triggers locally. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... Troughing aloft weakens by mid-week as deep layer ridging gradually builds in from the west through the rest of the period. The general trend through this period will be decreasing POPs from near climo Tuesday to below climo late in the week, in mainly isolated convection along the sea breeze each day. As is typical with this pattern, a few strong to severe storms would be possible each afternoon, but there are no indications of any significant/widespread severe weather threat. Temps will also trend above climo as stronger ridging builds in late in the week. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... VFR into this afternoon, then scattered SHRA/TSRA will develop along various small scale boundaries and the sea breeze. Until trends are better defined we have nothing worse than CB clouds and VCTS after 19Z at KCHS and KSAV, but temporary flight restrictions can occur if one or both airports are directly impacted. Scattered SHRA/TSRA will persist into tonight, mainly at KCHS due to boundary interactions and energy aloft moving in. Extended Aviation Outlook: Flight restrictions are possible within showers and thunderstorms at both KSAV and KCHS Sunday through Wednesday. && .MARINE... Today: The local area will be situated along the extreme W-NW periphery of the sub-tropical Atlantic ridge, as a cold front stalls over the SC upstate and far northern GA. W-SW winds from the lingering land breeze will back some 30-50 degrees with the sea breeze this afternoon. The wave spectrum will be made up of both wind waves and swell waves, combining for average wave heights of mainly 2-3 ft. Tonight: The upstream stationary front oscillates a little southward, with weakening high pressure across the FL peninsula. the general synoptic flow will be S-SW as high as 12-18 kt, with seas holding around 2-3 ft. Winds and seas will be altered at times due to convection across the SC waters. Sunday through Thursday: Mainly light to moderate south to southwest breezes will persist through the period, with higher, gusty winds possible in thunderstorms Sunday and Monday and near the coast as the seabreeze forms each afternoon Tuesday onward. Periods of showers and thunderstorms could also bring frequent cloud to surface lightning mainly Sunday and Monday. Seas will primarily be 1 to 3 feet in small background swell and minor local windswell. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Jul 15, 4:06 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 406 AM EDT Sat Jul 15 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-160815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 406 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 15, 1:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
117 PM EDT SAT JUL 15 2017
GAZ099-114-151745-
Candler-Tattnall-
117 PM EDT SAT JUL 15 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...
At 117 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Aline, or 7 miles southwest of Metter,
moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Metter, Cobbtown and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8218 3238 8197 3219 8208 3224 8221
3228 8223
TIME...MOT...LOC 1717Z 280DEG 8KT 3232 8217The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:17 PM EDT | Special Weather Statement | CHS | Candler | 28 min |
| Jul 15, 2:45 PM EDT | Special Weather Statement | CHS | Bryan | 15 min |
| Jul 15, 3:01 PM EDT | Special Weather Statement | CHS | Bryan | 14 min |
| Jul 15, 3:15 PM EDT | Special Weather Statement | CHS | Chatham | 30 min |
| Jul 15, 3:23 PM EDT | Special Weather Statement | CHS | Tattnall | 37 min |
| Jul 15, 4:17 PM EDT | Special Weather Statement | CHS | Liberty | 28 min |
| Jul 15, 4:39 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, McIntosh | 66 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.